My onc decided not to give me a shot of Aranesp today for my severe anemia (long story--scheduled to go in next wk for CBC and possible transfusion). She said there were new guidelines for administration of the drug. I forgot to ask her what they were. I cannot find anything recent online. Anyone know? I am sure I am part of a minority here using the drug. But I thought I might take a stab at it.
New Guidelines for Darbepoetin/Erythropoetin (RBC stim drugs)
Posted 12 April 2011 - 05:05 AM
Here is an article http://www.uptodate....nts-with-cancer
Here is the part you might be interested in -
ESAs: epoetin and darbepoetin — Clinical trials have established that epoetin and darbepoetin are effective in raising HGB levels and decreasing transfusion requirements in a substantial number of patients with chemotherapy-induced anemia. Both ESAs appear to be equivalent with regard to efficacy and safety [6,7]. (See 'ESAs: efficacy, side effects, and clinical use' below.)
However, use of these agents in patients with cancer has become controversial because of data linking ESA use to an excess of thromboembolic events, inferior survival (particularly when used in patients whose anemia is unrelated to chemotherapy) and worse cancer outcomes. While there is general agreement that ESAs are not indicated in anemic cancer patients who are not receiving chemotherapy (with the exception of lower-risk myelodysplastic syndromes and those patients with coexistent renal failure), whether ESAs should be avoided in patients who are receiving myelosuppressive chemotherapy with the intent of cure remains controversial.
Posted 13 April 2011 - 01:42 PM
I hate to admit that I may have read the new guidelines way before my onc. Sounds the same as what I have been reading. I guess I have in my mind that she always gets to things before I do.
Posted 13 April 2011 - 04:56 PM
Just remember that we are not taking a chemo drug, so our stats related to stim drugs cannot be compared directly with actual chemo patients. They have way more issues than we do that can make the stats look very bad.
Posted 13 April 2011 - 06:09 PM
Know the feeling about the docs - I get it with my GPs when I see them at the practice I go to. The last one said to me she didn't understand the results of the BMB and that I would know more than her (this is the same one I had to go home and Google what elevated Basophils might mean). I just walked feeling slightly depressed, if it wasn't for this board and reading the Internet, I wouldn't know much either. My specialist is now back from his extended holiday - I have been trying to find out if I should have a Fish and PCR blood test before I see him in May as it would be nice to talk results face to face with him rather than a late night phone call. If I haven't heard from them by the end of the week, I'll ring up again next week.
Has the pill improved your other issue?
Posted 16 April 2011 - 03:42 AM
Thanks Trey, I will keep that in mind. Not sure if you read further into the article, but I am still confused what category CMLers fall into. Thus, will the shots make the cancer get worse (or do the TKIs = the "protection" of chemotherapy), will we suffer from a VTE, or the ol' general "increased mortality" (the 3 things you read over and over as the risks for this drug). It states that people who are not on chemotherapy fare worse when taking the shots (both cancer patients and anemia "for other reasons" patients--but people with kidney disease seem to fare best out of the mix). So, it is confusing as to where a CMLer lies, except that there is always the warning that one should use ESAs with extreme caution with myelodyplasia and myeloid malignancies. Great. Now I am totally unsure what will kill me. With my PLT history, I guess I can rule out VTE.
I hope your onc gets back to you soon. Thanks for asking about my "other" situation. The bleeding has stopped with the birth control pills. What a relief!!!!! But now to clean up the aftermath... Because of my CBC last Monday and some other tests, my onc has put me on hold (my HGB is 6). We ruled out an iron transfusion at least (phew! too many painful pokes). So, the plan is to drag the kids to my CBC and possible shot Tuesday (it takes a good day to find blood for me). If I need a transfusion, my husband can take off of work Wed., watch the kids and pick me up (I have to be shot up with tons of other drugs because my body doesn't like transfusions--so, no driving). Also waiting for my PCR to return. Did I mention I have an appt. for a cervical biopsy Monday? (I don't even have a sitter yet--waiting to hear back). All this waiting. Fun, fun, fun! What does one do not think about all this???? I don't want to turn to the bottle. But I can totally understand why people do.
Posted 16 April 2011 - 06:25 AM
Good news on the period front and hopefully the cervical biopsy will also come back clear. After all you've been through and are going through, I can understand what it means for you to have the choice of whether to have another child, taken from you if you have to have a hysterectomy. Between the CML and the side effects of the medication, it can feel like we don't have control over our bodies anymore. I know I feel that way, and I have had far less issues than you.
Let us know how you go at the doctors. Will keep you in my prayers.
"The most beautiful people we have known are those who have known defeat, known suffering, known struggle, known loss, and have found their way out of the depths. These persons have an appreciation, a sensitivity, and an understanding of life that fills them with compassion, gentleness, and a deep loving concern. Beautiful people do not just happen."
-- Elisabeth Kübler-Ross
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users